Theta method dynamics

Graeme J. Barclay, David Griffiths, D. J. Higham

    Research output: Contribution to journalArticle

    124 Downloads (Pure)

    Abstract

    Long-term solutions of the theta method applied to scalar nonlinear differential equations are studied in this paper. In the case where the equation has a stable steady state, lower bounds on the basin of non-oscillatory, monotonic attraction for the theta method are derived. Spurious period two solutions are then analysed. Under mild assumptions, precise results are obtained concerning the generic nature and stability of these solutions for small timesteps. Particular problem classes are studied, and direct connections are made between the existence and stability of period two solutions and the dynamics of the theta method. The analysis is extended to a wide class of semi-discretized partial differential equations. Numerical examples are given.
    Original languageEnglish
    Pages (from-to)27-43
    Number of pages17
    JournalLMS Journal of Computation and Mathematics
    Volume3
    DOIs
    Publication statusPublished - 2000

    Fingerprint Dive into the research topics of 'Theta method dynamics'. Together they form a unique fingerprint.

  • Cite this